Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 68, NWS Norman, OK

September 23, 1997Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 23, 1997, 2:28 AM CDT for Kiowa County, Tillman County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 23, 1997, 2:28 AM CDT (07:28 UTC)
Expired
Sep 23, 1997, 4:30 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kiowa County, OK, Tillman County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 230736
FFWOKC
OKC075-141-230930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
228 AM CDT TUE SEP 23 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE FLASH
FLOOD WARNING UNTIL 430 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHWEST KIOWA AND NORTHWESTERN TILLMAN

INCLUDING THE FOLLOWING LOCATIONS
     MANITOU...MOUNTAIN PARK...SNYDER...TIPTON AND TOM STEED
     LAKE

HIGH WATER IS STILL A PROBLEM IN TIPTON.  LOCAL POLICE INDICATE THAT
EVACUATIONS IN SOME RESIDENTIAL AREAS ARE OCCURING DUE TO THE FLOODING.

ALTHOUGH THE HEAVY RAIN IS OVER FOR THE NIGHT, LIGHTER SHOWERS WILL
OCCUR AND WATER WILL BE SLOW TO SUBSIDE.  MANY ROADS WILL LIKELY BE
COVERED BY WATER UNTIL SUNRISE.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.


LAT...LON 3455  9892 3442  9902 3441  9912 3452  9916
          3478  9900 3470  9890
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:06 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 22, 9:06 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT MON SEP 22 1997

LRG AREA RAIN WITH A FEW EMBDD TSTMS OVR NRN AND WRN OK WL CONT TO
ADVANCE ACRS THE RMNDR OF THE FA OVRNGT. DECENT H8 INFLOW OF MOISTURE...
MDT STRG S/W MOVG EWD OUT OF NM... AND GUD UPR LVL DIFLUENCE ALL WORKING
TO SUPPORT WDPSRD SHWRS AND ISOLD TSTMS. RNFL HAS BEEN HVY IN PTNS OF
NWRN OK WITH 4 TO 6 INCHES OCCURRING IN PARTS OF ROGER MILLS AND DEWEY
COUNTIES RESULTING IN SCTD STREET FLOODING. STLT CLOUD TOPS AND 88-D
INDCT PCPN INTENSITIES CURRENTLY DECRSG SMWHT ALTHO WDSPRD 1-2 INCH AMTS
PSBL AS SYS TRACKS EAST OVRNGT. ISOLD 4 INCH AMTS ALSO PSBL IN NRN OK IN
VCNTY AND NWD OF WK SFC TROF IN THE AREA. SLGTLY DRIER AIR EVIDENT ACRS
ERN NM INTO TX PNHDL BEGINNING TO SLOWLY WORK INTO WRN OK... WHICH WL
CONT DCRS PCPN THAT AREA NXT SVRL HRS... AND REDUCE RISK OF ADDNL HVY
RNFL. ELSWHR... WK CDFNT NWRN KS INTO SERN CO XPCTD TO BRING A WND SHFT
TO FAR NWRN OK LATE TNGT. TEMPS GENLY CLOSE ALTHO WL BUMP THEM UP SLGTLY
IN A FEW AREAS.

32

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 11:40 PM CDTFlash Flood WarningOUNKiowa, Tillman3 hr
Sep 23, 2:18 AM CDTFlash Flood WarningOUNAlfalfa, Major3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.